I took my first dose of meds last night. 2.5mg Frova and 25mg Topamax. For the first hour or so, all was well. Then, out of nowhere – things got weird.
Over the course of about five minutes, I went from being cuddly and loving with my boyfriend to being irritated every time he touched me. At first, I didn’t think much of this as I’m not known for being the most affectionate person in the bunch. But, when a bout of anger and frustration ended with a shout and a thrown remote – totally out of character for me – I had to take notice.
My S.O., pissed at my behavior, went to sleep in the other room. I couldn’t sleep. I felt jittery, wired but all I wanted to do was cry. Twenty minutes swept by as I sat bawling on the stairs with horrible, depressing thoughts running circles through my head. Once I finally convinced myself to get off the stairs (yes, I actually entertained the thought of sitting there, crying, until morning,) I went to bed.
Still unable to sleep, I dashed off a letter apologizing for my bizarre behavior and left it upstairs where it would be found in the morning.
Finally, about 1:30am I fell asleep.
I took another Frova this morning. Aside from a persistent headache (it isn’t helping with the migraines, yet) and a little dopey feeling, it doesn’t affect me much. Thus, last night’s behavior must be attributed to the Topamax.
Side effects mentioned in the information packet and by my Doc included: weight loss, fatigue, difficulty concentrating, numbness and tingling, and taste changes. Nothing was said about mood swings, aggression, or depression.
It wasn’t until I began researching other patients’s stories this morning, that I found out the disturbing truth. While almost all patients reported a significant decrease in migraine headaches, common serious side effects were complete loss of sex drive, aggression, severe mood swings and depression, suicidal tendencies, hair loss, and inability to sleep. None of these sounds like a good replacement for the pain of migraines.
Still – I have to wonder – could one pill have made such a drastic impression on me in such a short time?
My next dose is tonight. I’m wary but I now know what to watch for. If this continues for even just a few more nights – back to the doc I go.